Racing heart at bedtime and wakes me up 5.30

Getting desperate as racing heartbeat now getting more regular and causing me anxiety and stopping me going to work as I fear having a funny turn there again. Feel pressure in my chest and neck when this happens and had a couple of trips to A& E cos as soon as you mention it's your heart they insist you go. Tests show no heart attack but feel in limbo now as waiting for more tests but months away

26 Replies

  • I've been having similar issues. it didn't start until I started taking thyroid meds and kicked in immediately. I feel the heart rate build up first with that feeling in my chest that lets me know it's kicking in then the anxiety hits. The Drs don't get the anxiety doesn't bring on the high pulse, the high pulse brings on the anxiety. The chest feeling is hard to describe, but doesn't feel like pressure to me, but a heightened tingling feeling. Did yours start after taking thyroid meds?

  • I get the tingling feeling and the cheat pressure and back pain when im getting anxiety attacks and after. Im sorry you guys have to deal with it as well but thats just hypothyroidism. God bless stay calm and use coconut oil and drink plenty of coconut water. Its a gift from God for all thyroid sufferers

  • Your having anxiety attacks before bed its fine if you have hypothyroidism its normal. I mean its not fine but i speak of expierence the other night i was going through this too i had to fine something to distract me, so i gave myself a massage in my neck, face and shoulders with coconut oil. It helped from thinking i was dieing from a heart attack. I have anxiety problems due to my hypothyroidism

  • It isn't " fine" or "normal" it means something is not right, either the medication or dose needs adjusting.

  • I will second that, its common to have anxiety problems as a result of struggling adrenals and undertreatment of thyroid problems, but its certainly not normal.

    If it happened to me i would certainly be investigating using cold hard science , not faith and belief.

    You could start by having a look at your levels of tsh, free t4 and free t3 to see how you are actually being treated. Do you have test results?

  • It is not normal to be feeling like that as that as happened to me and I went to my Gp about and did a blood test and found out my dosage was on the high side for me. When it was adjusted it all calmed down.

  • Agreed's NOT fine.....I ended up in A&E with A Fib after years of racing heart at night. Get tested and if need be ask dr if you should be taking b blockers.

  • Hi Binnie,I left a post just recently TACHYCARDIA /racing heart. I've had this since mid 1980s and last Sunday ended up in A&E. I've had many tests but nothing conclusive. I'm awaiting blood test results for this last episode and waiting to have a 24 hour monitor. I know it must be frightening and you should go to dr.and try and get it sorted but if it worsens in any way then it is sensible to go back to hospital. Mine usually starts in my sleep for some reason.

    Wish I could comfort you more but not being medically qualified all I can do is wish you well and you find answers soon. X

  • Would this be a sign of being over medicated?

  • No i dont think so. I think this has to do with your blood pressure and anxiety problems.

  • You are wrong i am afraid. I have had anxiety probs on and off for over 30yrs. Poster's anxiety appears to be due to overmedication as i experienced recently!

  • Well idk im just guessing! I refuse to take any medication other then natural herbs like coconuts! So it cant be over medication because it happens to me and i dont take anything. I was on methomazole for a while but i didnt feel the difference i realized i started getting better drinking coconut oil and water! Thats the my natural medication. it helps for anxiety attacks. Again im no Doctor im just a person who speaks of experiences.

  • Yes, I am sure it can be a sign of being overmedicated. I have no anxiety problems but had episodes racing heart (and missing heart beats) when over-medicated.

  • If you take levothyroxine that could be a possible reason. I had constant palps with very high heart rates which came on without warning at any time of day/night and was in the A&E often, sometimes by ambulance.

    When some T3 was added to levo the palps stopped. I do know doctors are reluctant but ask if you could have a trial of some T3 added to T4 as doctors are apt to prescribe beta-blockers which can interfere with the uptake of thyroid hormones.

  • When the doctors finally tried me on T3 a couple of months ago the anxiety stopped. I'm going to be writing to complain to my previous endo who discharged me taking the highest dose of T4 that I could tolerate saying that was all they could do. Thank goodness when I asked for a rereferal from my gp I ended up on a different consultants list.

  • I feel the same .Just had my thyroxine increased to 75g

    Since then I have developed hives on my neck and legs .Chest pain and racing heart .really depressing .all the doctor has giving me is aveeno cream ,Piriton .and now folic acid .

    I'm not happy going to see an endocrinologist .As these side effects cannot be right .

    Felt better on 50g

  • Why was your dosage increased. Have u blood test results to post on here for other members to advise you?

  • I had exactly the same symptoms on levo. Gave up caffeine, alcohol etc. still waking up in the middle of the night with pounding heart. Ended up in A&E & they said I was over meditated on just 50mg. Never felt well, always anxious & tired.

    Now on t3 only & doing well. My Dr said in a practice of 20,000, they just have 10 patients on the same medication as me! I wonder how many other people would benefit from it?

    It might be the answer for you. Hope you find what works for you & start living again soon.

  • The problem with palpitations is that you can get them for a variety of reasons:-

    -being over medicated on thyroid meds

    -being under medicated on thyroid meds

    -if on levothyroxine needing T3 added in

    -not tolerating levothyroxine and needing to move to either T3 only or NDT


    So in my humble opinion it is a bit of dectective work that needs to be applied. Do you have other symptoms/signs such as feeling tired, dry skin, dry eyes, poor hearing, weight gain/loss, sweating, hair loss etc... (Thyroid uk have a list of the more common ones on their website) And have you had your bloods checked recently (TSH, FT4, & Ft3). If so what were the results. Have you had your dose of meds increased from what dose to the current dose? How recent was the change in dose?

    All this information gives people on the forum more of a picture and hopefully should help you to narrow it down.

  • I'll add to waveylines list by mentioning iron deficiency. It caused me to have tachycardia.

    Also, if people with underactive thyroid problems are left to suffer for years then the body has to find some way of keeping itself going. One way it compensates for low thyroid hormones is by producing cortisol and adrenaline. High levels of these will cause fast heart rate, palpitations and anxiety. Eventually, in some cases, the adrenal glands can't keep on producing at the rate that the body wants and levels start to decline, making cortisol levels lower and lower. Low cortisol will mean the adrenal glands try to create even more adrenaline, making people feel even worse, and more anxious.

    Eventually the adrenal glands can't produce enough of anything and people will most likely be bedridden.

    (This is my understanding, at least. The adrenal glands are a bit of a mystery to me. Don't take the above as gospel truth)

  • I haven't been on here for ages! I am lucky enough to be on armour thyroid and sometimes at night, when I am tired, my heart beats really fast. I have found that taking a little extra armour calms it down immediately and I fall asleep straightaway. I think it may be a lack of T3.

  • Having hyper symptoms before you reach the euthyroid state, is often a result of adrenal insufficiency/arhythmia. Took me several years of fooling around with various supplements and HC, and adding T3, before my adrenals finally calmed down.

  • I experienced many episodes of this over the last four years. Have had many tests on heart and thyroid showing nothing. Finally I found this stopped if I keep plenty of potassium and magnesium in my system the racing heart goes away. I take potassium in the form of 2 bananas a day, and magnesium in capsule form. The magnesium helps regulate the bowel as well.

  • Have you tested your thyroid antibodies? You may have Hashimotos Disease. This would explain the tachycardia since there are times when you will experience hyperthyroidism alongside your hypothyroid symptoms. A large percentage of hypothyroid patience have Hashi's without knowing it. It means you won't be able to convert the T4 (Levo) you are taking and it will back up in your system without a prescription of T3, or even better Armour Thyroid.

    You are totally right that it is the high heart rate first and the anxiety second.

  • I get that as well you are not having a heart attack it is probably heart burn - similar symptoms try drinking water sitting up straight or taking gaviscon I find Yukult helps as well and the more you stress about it the worse it will get. I have come to live with it. Don't stop working that will only enhance your anxiety and then it will be worst still. Get a hobby! and exercise that will help but don't go mad just walk 30mins a day do yoga and meditation talk a soak in a bath or spa and stop stressing you are not going to die.

    It's ok I thought I was going to as well! Laugh a lot! That helps. Good Luck!! Regards Jo

  • This has been a very interesting thread even though it wasn't my post I found it very helpful hope Binnie did too.

You may also like...